The FDA approved safety labeling revisions for sitagliptin tablets (Januvia; Merck & Co, Inc) to advise of the risk for hypoglycemia.
With Januvia’s newly approved uses as add-on therapy with a sulfonylurea (glimepiride) when the single agent alone does not provide adequate glycemic control and add-on therapy to glimepiride and metformin when dual therapy does not achieve adequate control.
Data from clinical studies that supported these approvals showed an increased risk for hypoglycemia when sitagliptin rather than placebo was added to glimepiride with or without metformin (12.2% vs 1.8%). A smaller increase in risk was observed when sitagliptin was added to metformin alone (1.6% vs metformin alone, 0.8%).
The increased risk for hypoglycemia often occurs when other antihyperglycemic agents are used in combination with sulfonylureas, which are known to cause the condition. A lower dose of the sulfonylurea may be required, the FDA said.
The agency also warned of the risk for hypersensitivity reactions in patients receiving sitagliptin therapy.
The warning was based on postmarketing reports of serious hypersensitivity reactions, including anaphylaxis, angioedema, and exfoliative skin conditions (including Stevens-Johnson syndrome). Onset of these reactions occurred within the first 3 months of treatment, sometimes after the first dose. Although the voluntary nature of adverse event reporting and uncertainty regarding the size of the population preclude reliable estimation of reaction frequency and establishment of a causal role for sitagliptin, treatment should be discontinued if a hypersensitivity reaction is suspected. Other potential causes for the event should be assessed and alternative antidiabetic therapy instituted. Sitagliptin is indicated for use alone or with other antidiabetic agents as an adjunct to diet and exercise to improve glycemic control in patients with type 2 diabetes mellitus.
- As is typical with other antihyperglycemic agents used in combination with a sulfonylurea, the addition of sitagliptin phosphate to glimepiride with or without metformin was linked to an increased risk for hypoglycemia in clinical studies. A decreased sulfonylurea dose may be required.
Serious hypersensitivity reactions (anaphylaxis, angioedema, and exfoliative skin conditions) have been reported within the first 3 months of sitagliptin therapy, sometimes after the first dose. Treatment should be discontinued if such an event is suspected.